Florida, 2017

Damaging Wind and Heavy Rain in Florida, July 11, 2017

July 11, 2017 · NWS JAX · 2 events in 2 counties and zones

A moist airmass with PWATs near 2 inches continued across the area. Storms formed along the sea breezes, with a severe storm causing wind damage in Fort White.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A moist airmass with PWATs near 2 inches continued across the area. Storms formed along the sea breezes, with a severe storm causing wind damage in Fort White.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 11, 7:48 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 11, 7:48 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
848 AM EDT Tue Jul 11 2017

.UPDATE...Winds will be light onshore today allowing the east
coast seabreeze to move well inland...merging late day with the
west coast seabreeze near the I-75 corridor. PWATs are still near
2 inches over most of the area and with light steering winds the
main threat from storms will be locally heavy rainfall. Frequent
lightning strikes and strong gusty winds will also occur
especially where cell mergers occur. Drier air aloft from the east
will move into our se zones so coverage of storms should be less
there today. Temperatures will reach the low 90s inland with heat
indices near 100 this afternoon.

&&

.AVIATION...VFR conditions this morning. Scattered showers
possible late morning/early afternoon near the east coast...and
scattered to numerous thunderstorms inland by mid to late
afternoon. Have VCSH and VCTS in forecast...may be upgrade to
TEMPO thunder for VQQ and GNV after 18z.

&&

.MARINE...Light and variable winds over the waters this morning
will become southeast at 10 knots this afternoon and tonight.
Seas will be 2 to 4 feet.

Rip Currents: Low risk today becoming moderate on Wednesday as
onshore winds increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  74  93  73 /  50  20  40  10
SSI  86  77  88  77 /  30  10  10   0
JAX  91  74  91  74 /  40  10  10   0
SGJ  88  74  89  76 /  30  10  10  10
GNV  92  73  93  73 /  60  20  30   0
OCF  92  72  92  74 /  60  30  30  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/Neimeyer
Hazardous weather outlook, Jul 11, 2:03 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
303 AM EDT Tue Jul 11 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-121000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
303 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered to Numerous Thunderstorms are expected this afternoon
and early evening...mainly over inland areas. Locally heavy
rainfall, gusty winds and frequent lightning are expected in the
strongest thunderstorms. Storm motion will be towards the North-
Northwest at 10 to 15 mph. Best chances of strong storms will be
between the US 301 and I-75 corridors.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to Scattered Thunderstorms are expected each day, with
the greatest potential during the afternoon and early evening.
Locally heavy rainfall...gusty winds...and frequent lightning will
be possible in the strongest thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The radar

The Jacksonville radar (KJAX), 79 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Bradford

When
July 11, 10:25 AM EST to 5:00 PM EST
Where
Bradford County, 0.24 mi WSW of Sampson City
Reported by
Emergency Manager
Coordinates
29.919, -82.204

Heavy rainfall led to certain private roads becoming impassable. Some roads have large holes and water within them, and it would be difficult for emergency vehicles to make access to residences along them. Affected roads included SW 136th Street, SW 137th Street, and SW 83rd Avenue in Starke.

Thunderstorm Wind, Columbia

When
July 11, 3:55 PM EST
Where
Columbia County, 0.6 mi E of Ft White
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.920, -82.710

Dispatch reported several trees were blown down in Fort White. The time of damage was based on radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708294, 707466.